Thunderstorm Wind, Collier
- When
- July 17, 2:55 PM EST
- Where
- Collier County, 15 mi E of Naples
- Measured
- 50 kt (58 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 26.133, -81.550
The public estimated wind gusts of 60 mph or higher on Alligator Alley.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 17, 1:51 PM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 245 PM EDT WED JUL 17 2002 THROUGH SATURDAY...ALOFT A RIDGE OF HIGH PRESSURE WILL CONTINUE OVER FLORIDA. TO THE SOUTH...AN UPPER LEVEL TROUGH OVER EASTERN CUBA WILL MOVE WEST ALONG THE SOUTHERN COAST OF CUBA TO THE YUCATAN PENINSULA BY EARLY SATURDAY. AT THE SURFACE...A HIGH PRESSURE RIDGE WILL LIE EAST TO WEST ACROSS THE EXTREME SOUTHERN TIP OF FLORIDA WITH A TROUGH FROM THE MID-ATLANTIC COAST TO NORTHERN FLORIDA. DURING THE AFTERNOON HOURS...THIS TROUGH WILL EXTEND SOUTH OVER THE FLORIDA PENINSULA...HEAT TROUGH...AND RETREAT BACK NORTH DURING THE NIGHT AND MORNING HOURS. YESTERDAY WE WERE DISCUSSING AN UPPER LEVEL TROUGH WITH ITS ASSOCIATED MOISTURE INCREASING THE THREAT OF SHOWERS AND THUNDERSTORMS. IT APPEARS THAT THIS IS THE CASE AS SHOWERS AND THUNDERSTORMS HAVE ERUPTED ALONG BOTH THE EAST AND WEST COAST SEA BREEZES. WINDS ALOFT ARE QUITE LIGHT AND THIS SHOULD DRIFT SLOWLY SOUTHWEST AND AFFECT MOST OF THE AREA THROUGH AT LEAST THE THE EVENING HOURS. THESE THUNDERSTORMS SHOULD END ALONG THE EAST AN HOUR OR TWO AFTER SUNSET AND POSSIBLY CONTINUE UNTIL MIDNIGHT ELSEWHERE. THE UPPER LEVEL TROUGH WILL BECOME DIFFUSE THURSDAY...BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY DURING THE AFTERNOON AND EVENING HOURS THURSDAY THROUGH SATURDAY ALONG THE SEA BREEZE FRONTS. STEERING LEVEL WINDS WILL BE SHIFTING AS THE UPPER LEVEL LOW SOUTH OF CUBA CAUSE THE WINDS ALOFT TO VEER THROUGH FRIDAY. LITTLE CHANGE IN TEMPERATURES WITH HIGHS IN THE 90S AND LOWS IN THE 70S. EXTENDED SUNDAY THROUGH WEDNESDAY...HIGH PRESSURE RIDGE WILL BE EAST TO WEST ACROSS SOUTH FLORIDA. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE SCATTERED WITH HIGHEST POPS INTERIOR AND WEST. COASTAL WATERS...NO HEADLINES AS WINDS WILL REMAIN AT 10 KNOTS OR LESS. FORESTRY...NO HEADLINES. .CRYSTAL FACE...LOOK FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY DURING THE AFTERNOON HOURS. MOVEMENT OF THESE STORMS WILL BE SLOW AND ERRACTIC. CB TOPS TO ABOVE 40K WITH THESE TOPS MOVING SOUTHWEST AS UPPER LEVEL WINDS ARE NORTHEAST AT 30 KNOTS. POINT OF INTEREST...THE ATLANTIC COULD SEE SOME CIRRUS FROM THUNDERSTORMS ASSOCIATED WITH STORMS THAT DEVELOP OVER CUBA. THIS AREA WILL BE AFFECTED BY THE VEERING WINDS ALOFT THAN THE PENINSULA. PBI BB 077/090 077/089 077 1064232 FLL BB 079/090 079/090 079 1064232 MIA BB 077/090 077/090 078 1064232 APF TB 077/088 077/089 077 1065343 .MIA...NONE.
FLZ063-066>075-171900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 1000 AM EDT WED JUL 17 2002 ...SCATTERED THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY... ...PRIMARY THREAT WILL BE LIGHTNING AND LOCALLY HEAVY RAIN... SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTH FLORIDA BY EARLY THIS AFTERNOON. THE STEERING WINDS ARE LIGHT FROM THE NE SO THE THUNDERSTORMS WILL MOVE VERY SLOWLY FROM THE NORTHEAST PRODUCING LOCALLY HEAVY RAIN. THEY WILL TEND TO DEVELOP OVER THE SUBURBS OF THE METROPOLITAN EAST COAST AND THE INTERIOR AND THEN DRIFT TO THE SOUTHWEST AROUND 5 MPH SO THE MOST NUMEROUS STORMS WILL BE OVER THE INTERIOR AND WEST COAST PORTIONS OF THE PENINSULA. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND THE LOCALLY HEAVY RAINS. ADDITIONALLY...DUE TO VERY SATURATED GROUND CONDITIONS IN SOUTH FLORIDA WHEREVER THESE THUNDERSTORMS OCCUR WILL RESULT IN MINOR FLOODING OF POORLY DRAINED AREAS AND THE PONDING OF WATER ON ROADWAYS. ALTHOUGH THERE IS A CHANCE OF WIND GUSTS IN EXCESS OF 35 MPH WITH SOME OF THE STORMS, THEY ARE NOT EXPECTED TO BE SEVERE AND SPOTTER ACTIVATION IS NOT ANTICIPATED. LIGHTNING KILLS AND INJURES MORE PEOPLE IN SOUTH FLORIDA DURING THE MONTH OF JULY THAN ANY OTHER MONTH. PERSONS WHO ARE OUTDOORS SHOULD WATCH FOR THE APPROACH OF LIGHTNING STORMS AND SEEK SHELTER IF NECESSARY. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
FLZ063-066>075-171900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 1008 AM EDT WED JUL 17 2002 ...SCATTERED THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY... ...PRIMARY THREAT WILL BE LIGHTNING AND LOCALLY HEAVY RAIN... SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTH FLORIDA BY EARLY THIS AFTERNOON. THE STEERING WINDS ARE LIGHT FROM THE NE SO THE THUNDERSTORMS WILL MOVE VERY SLOWLY FROM THE NORTHEAST PRODUCING LOCALLY HEAVY RAIN. THEY WILL TEND TO DEVELOP OVER THE SUBURBS OF THE METROPOLITAN EAST COAST AND THE INTERIOR AND THEN DRIFT TO THE SOUTHWEST AROUND 5 MPH SO THE MOST NUMEROUS STORMS WILL BE OVER THE INTERIOR AND WEST COAST PORTIONS OF THE PENINSULA. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND THE LOCALLY HEAVY RAINS. ADDITIONALLY...DUE TO VERY SATURATED GROUND CONDITIONS IN SOUTH FLORIDA WHEREVER THESE THUNDERSTORMS OCCUR WILL RESULT IN MINOR FLOODING OF POORLY DRAINED AREAS AND THE PONDING OF WATER ON ROADWAYS. ALTHOUGH THERE IS A CHANCE OF WIND GUSTS IN EXCESS OF 35 MPH WITH SOME OF THE STORMS, THEY ARE NOT EXPECTED TO BE SEVERE AND SPOTTER ACTIVATION IS NOT ANTICIPATED. LIGHTNING KILLS AND INJURES MORE PEOPLE IN SOUTH FLORIDA DURING THE MONTH OF JULY THAN ANY OTHER MONTH. PERSONS WHO ARE OUTDOORS SHOULD WATCH FOR THE APPROACH OF LIGHTNING STORMS AND SEEK SHELTER IF NECESSARY. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
FLZ063-066>075-172000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 200 PM EDT WED JUL 17 2002 ...SCATTERED THUNDERSTORMS ACROSS SOUTH FLORIDA THROUGH EARLY EVENING... ...PRIMARY THREAT WILL BE LIGHTNING AND LOCALLY HEAVY RAIN... ...HEAT INDICES CONTINUING BETWEEN 100 AND 105 THIS AFTERNOON... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTH FLORIDA THIS AFTERNOON. THE STEERING WINDS ARE LIGHT FROM THE NORTHEAST SO THE THUNDERSTORMS WILL MOVE VERY SLOWLY FROM THE NORTHEAST PRODUCING LOCALLY HEAVY RAIN. THEY WILL TEND TO DEVELOP OVER THE SUBURBS OF THE METROPOLITAN EAST COAST AND THE INTERIOR AND THEN DRIFT TO THE SOUTHWEST AROUND 5 MPH SO THE MOST NUMEROUS STORMS WILL BE OVER THE INTERIOR AND WEST COAST PORTIONS OF THE PENINSULA. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND THE LOCALLY HEAVY RAINS. ADDITIONALLY...DUE TO VERY SATURATED GROUND CONDITIONS IN SOUTH FLORIDA WHEREVER THESE THUNDERSTORMS OCCUR WILL RESULT IN MINOR FLOODING OF POORLY DRAINED AREAS AND THE PONDING OF WATER ON ROADWAYS. ALTHOUGH THERE IS A CHANCE OF WIND GUSTS IN EXCESS OF 35 MPH WITH SOME OF THE STORMS, THEY ARE NOT EXPECTED TO BE SEVERE AND SPOTTER ACTIVATION IS NOT ANTICIPATED. LIGHTNING KILLS AND INJURES MORE PEOPLE IN SOUTH FLORIDA DURING THE MONTH OF JULY THAN ANY OTHER MONTH. PERSONS WHO ARE OUTDOORS SHOULD WATCH FOR THE APPROACH OF LIGHTNING STORMS AND SEEK SHELTER IF NECESSARY. ALSO, THE COMBINATION OF HIGH TEMPERATURES IN THE LOW 90S AND DEW POINTS IN THE MID TO UPPER 70S WILL RESULT IN HEAT INDICES OF 100 TO 105 DEGREES THIS AFTERNOON. PERSONS INVOLVED IN OUTDOOR ACTIVITIES SHOULD DRINK PLENTY OF FLUIDS AND LIMIT THEIR ACTIVITIES. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
The Miami radar (KAMX), 128 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
The public estimated wind gusts of 60 mph or higher on Alligator Alley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304151.